West Virginia, 2021

Damaging Winds in West Virginia, June 3, 2021

June 3, 2021 · NWS RLX · 2 events in 1 county or zone

An upper level trough swept through the Ohio Valley with an adjoined cold front passing over West Virginia on June 3rd. Showers and strong thunderstorms developed ahead of the front, and prompted strong winds that afternoon to blow down several trees across Kanawha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level trough swept through the Ohio Valley with an adjoined cold front passing over West Virginia on June 3rd. Showers and strong thunderstorms developed ahead of the front, and prompted strong winds that afternoon to blow down several trees across Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 7:11 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 3, 7:11 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
811 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Weak cold front approaches late today with showers and some
storms. Steady warming trend heading into the weekend and next
week, along with day chances of storms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 606 PM Thursday...

Made some minor tweaks to PoPs this evening as a line of
showers and storms enters the western portions of the forecast
area just ahead of a cold front. Due to limited instability,
most of the activity so far has been non-severe, but an isolated
strong or severe storm still can't be ruled out through late
evening given the 30 to 40 kts of deep layer shear that is in
place. Otherwise, forecast remains on track at this time.

As of 225 PM Thursday...

An upper level trough sweeping through the Ohio Valley will
swing a cold front through the Central Appalachians late
tonight, with showers and thunderstorms proceeding the boundary.
Current radar trends show a developing line of storms trekking
through Kentucky with a few storms already neighboring our
southeast Ohio counties.

Abundant cloud coverage and previous rainfall from this morning
has inhibited much destabilization from occurring in the
forecast area this afternoon, so the primary risk for any severe
thunderstorms are most likely to occur from the aforementioned
line that will arrive late this afternoon into this evening.
Isolated damaging wind gusts are the main threat with healthy
thunderstorms, but instances of small hail can't be ruled out.

The upper trough will shift in a northeasterly fashion towards
the eastern seaboard overnight into Friday, with perhaps a
secondary surge of showers and afternoon convection on Friday.
This would be in lesser capacity compared to today, with further
limitations to the severe threat due to lessening moisture and
upper level forcing. Clouds will begin to clear out near the end
of the period, with lingering stratus hugging the mountains
until late Friday afternoon.

Temperatures were shunted from reaching their anticipated
readings for today in response to the blanketed stream of mid
and upper level clouds. Beneath this cloud shield, per satellite
imagery, there are some spots that are beginning to see hazy
peeks of sunshine, but this may not be enough to stretch higher
than the low 70s as was once expected for today. Once the front
passes overnight and clouds begin to disband Friday afternoon,
areas west of the Charleston metro could see high temperatures
rise into the low 80s ahead of the warm spell progged for the
weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 156 PM Thursday...

Increasingly warm to hot conditions expected over the weekend
as mid level ridging strengthens throughout the region. Lack of
significant moisture depth should preclude convective
development both days. Sunday is expected to be the hotter of
the weekend days with non-mountainous areas likely reaching or
exceeding 90 degrees (mid-90s likely in the Charleston and
Huntington downtown metro areas).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1245 PM Thursday...

H5 ridging breaks down some early next work week...but remains
strong enough to maintain very warm to hot daytime conditions.
Guidance indicates the H85 high center over the western tropical
Atlantic drifts just far enough east early Monday to allow for
a deeper influx of low level moisture to occur across the CWA.
Thus, with the combination of the lower height fields aloft,
overall greater moisture depth, and continued very warm to hot
afternoon temperatures...diurnally driven convection is expected
each late afternoon and evening. Next week should also be the
most "humid feeling" week so far this year...although heat
indices still won't be overly bad (as compared to what we often
experience in July and August)

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 808 PM Thursday...

Latest radar imagery shows isolated showers and storms moving
northeastward across southern portions of the area and some of
this activity may bring direct impacts to some sites, mainly
KCRW and KBKW. If a storm does happen to impact any sites
directly, brief MVFR/IFR restrictions could quickly develop.
Otherwise, most sites should be VFR through late evening and any
showers and storms across the area should taper off. However, conditions
are expected to deteriorate overnight as post-frontal stratus
and/or patchy fog develops. There is potential for this to
develop at all sites with an extended period of MVFR/IFR
conditions possible in low ceilings and visibilities.

Any low stratus and/or fog that develops overnight will
gradually dissipate by mid morning on Friday with VFR conditions
returning to most terminals, but some MVFR ceilings may linger
in the mountains through late morning. Eventually, VFR
conditions will return area-wide by Friday afternoon and mainly
remain that way through Friday evening. However, there is a
small chance of a few showers and storm developing by Friday
afternoon and this activity may bring some restrictions, but
any activity that develops is expected to be isolated with only
a small chance of aviation impacts. In addition, winds will be
out of the W on Friday at around 5 to 10 kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of TSRA may vary from TAFs this
evening. Coverage and timing on fog and/or stratus development
overnight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 06/04/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    H    H    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H

AFTER 00Z SATURDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MEK
NEAR TERM...RG/MEK
SHORT TERM...RH
LONG TERM...RH
AVIATION...RG
Hazardous weather outlook, Jun 3, 3:32 AM EST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Thu Jun 3 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-040845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
tonight. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 3, 3:35 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Thu Jun 3 2021

KYZ101-102-032115-
Greenup-Carter-
435 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND WESTERN CARTER COUNTIES...

At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waltz to Brandy to Yale. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier
and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
166.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3844 8321 3848 8319 3852 8303
      3820 8303 3820 8304 3818 8305 3823 8309
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 2034Z 257DEG 24KT 3833 8346 3817 8346 3805 8351

20
Special weather statement, Jun 3, 5:00 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Thu Jun 3 2021

KYZ103-105-WVZ005-006-032245-
Boyd-Lawrence-Wayne-Cabell-
600 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BOYD...
NORTHEASTERN LAWRENCE...SOUTHWESTERN CABELL AND NORTHERN WAYNE
COUNTIES...

At 600 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cannonsburg to near Yatesville Lake
State Park to near Webbville. Movement was east at 30 mph.

Winds in excess of 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Louisa, Wayne, Beech Fork State Park, Yatesville Lake
State Park, Barboursville, Ceredo, Fort Gay, Durbin, East Lynn Lake,
Burnaugh, Centerville, Lockwood, Lavalette, Buchanan, Houckville, Pea
Ridge, Fallsburg, East Lynn and Genoa.

This includes Interstate 64 in West Virginia between mile markers 5
and 17.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3822 8281 3824 8281 3824 8279 3833 8278
      3845 8230 3827 8227 3811 8235 3808 8290
TIME...MOT...LOC 2200Z 265DEG 26KT 3833 8271 3822 8273 3812 8279

20
Special weather statement, Jun 3, 6:33 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
733 PM EDT Thu Jun 3 2021

WVZ013>015-040015-
Kanawha-Lincoln-Putnam-
733 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...SOUTHERN
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...

At 732 PM EDT, a strong thunderstorm was located near Hamlin, moving
east at 30 mph.

Winds up to 45 mph and pea size hail are possible with this storm.

Locations impacted include...
Charleston, Nitro, Hamlin, Jefferson, South Charleston, St. Albans,
Dunbar, Cross Lanes, Alum Creek, Institute, Tornado, Sweetland, Sod,
Griffithsville and Yawkey.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 46 and 55.
 Route 119 between mile markers 64 and 78.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3833 8212 3847 8173 3824 8162 3821 8211
TIME...MOT...LOC 2332Z 257DEG 24KT 3826 8203

20
Special weather statement, Jun 3, 8:09 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
909 PM EDT Thu Jun 3 2021

WVZ015-040145-
Kanawha-
909 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 909 PM EDT, a strong thunderstorm was located over South
Charleston, or near Charleston, moving east at 30 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar, Pinch,
Institute, Coal Fork and Elkview.

This includes the following highways...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 109.
 Interstate 64 in West Virginia between mile markers 49 and 57.
 West Virginia Turnpike between mile markers 94 and 95.
 Route 119 between mile markers 69 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3826 8179 3838 8182 3852 8151 3833 8140
TIME...MOT...LOC 0109Z 251DEG 27KT 3831 8172

20

The radar

The Charleston,WV radar (KRLX), 5 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
June 3, 8:15 PM EST
Where
Kanawha County, 0.88 mi SE of Bunker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.360, -81.720

Several trees were blown down near the 4200 block of MacCorkle Avenue, some of which blocked the eastbound lane of traffic.

Thunderstorm Wind, Kanawha

When
June 3, 8:20 PM EST
Where
Kanawha County, 0.54 mi W of Charleston
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.350, -81.640

The eastbound lane of Kanawha Boulevard East near Clendenin Street in Charleston was obstructed by a tree that blew down due to strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963112, 963113.